Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 5:37 PM EDT for Ottawa County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 3, 2003, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
414
WUUS53 KGRR 032137
SVRGRR
MIC139-032230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 PM EDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 630 PM EDT
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF NUNICA...OR ABOUT 8 MILES EAST
OF GRAND HAVEN...MOVING NORTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NUNICA...COOPERSVILLE AROUND 550 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4309 8620 4313 8593 4320 8592 4321 8585
4315 8585 4305 8590 4293 8595 4294 8608
4297 8620
$$
MJS 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:47 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 2:47 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT SUN AUG 03 2003 ...CURRENT WEATHER PATTERN WILL BE SLOW TO CHANGE... THE MAIN FORECAST PROBLEM IS HOW TO HANDLE THE CONVECTION AROUND THE UPPER LOW AS IT SLOWLY MOVES TO THE EAST AND FINALLY SHEARS OUT TOWARD THE END OF THE WEEK. THERE IS ALSO THE QUESTION OF SEVERE POTENTIAL EACH AFTERNOON AND EVENING DUE TO DAY TIME HEATING UNDER THE COLD CORE UPPER LOW. FINALLY AS ALWAYS THERE IS THE QUESTION OF HIGHS AND LOWS EACH DAY. THE UPPER LEVEL LOW WILL FINALLY BE OVER MI BY MONDAY AFTERNOON AS IT CONTINUES SOUTHEAST FROM WI THIS AFTERNOON. THE SURFACE LOW WILL DO LIKEWISE. BY TUESDAY THE JET CORE AROUND THE DEEPEST COLD AIR CORE IS EAST OF SOUTHWEST MICHIGAN SO THE ACTIVITY SHOULD BEGIN TO DIMINISH. HOWEVER SOUTHWEST MICHIGAN REMAINS IN THE SYSTEMS GENERAL CIRCULATION UNTIL LATE THURSDAY. DURING ALL OF THIS TIME SHORTWAVES CONTINUE TO ROTATE AROUND THE UPPER LEVEL SYSTEM. FINALLY BY FRIDAY THE WESTERN RIDGE BUILDS FAR ENOUGH EAST TO ALLOW SURFACE HIGH PRESSURE SYSTEM TO MOVE IN (ACTUALLY FROM CANADA) SO DRY WEATHER WILL RETURN. HOWEVER IT WILL NOT LAST... BY LATE IN THE WEEKEND ANOTHER NRN STREAM SYSTEM WILL BRING THE THREAT OF SHOWERS BACK TO WEST MICHIGAN. BOTTOM LINE TO THIS IS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY WITH EACH DAY SEEING A LITTLE LESS THAN THE DAY BEFORE. THE SEVERE THREAT WILL BE MINIMAL DO TO LOW WIND SHEAR BUT THERE WILL BE ENOUGH HEATING EACH DAY GIVEN THE FREEZING LEVEL BELOW 12000 FT THAT HAIL WOULD BE A THREAT EACH DAY. HOWEVER...WITH THE PRIMARY COLD CORE EAST OF LOWER MICHIGAN BY WEDNESDAY... IT WOULD SEEM ONLY MONDAY AND TUESDAY WOULD THERE BE A SIGNIFICANT THREAT OF ISOLATED SEVERE HAIL REPORTS. ZONES BY 400 PM. .GRR...NONE. WDM
Hazardous weather outlook, Aug 3, 6:38 AM EDT, 10 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 638 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS. MOST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30 MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND THREE QUARTERS OF AN INCH AND WINDS TO NEAR 60 MPH. THE UNSTABLE CONDITIONS THAT HAVE BEEN IN PLACE THE LAST COUPLE DAYS WILL PERSIST ONCE AGAIN. STORMS WILL BE POSSIBLE ANY TIME TODAY AND TONIGHT...WITH THE HIGHEST LIKELIHOOD BEING THIS AFTERNOON AND EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE AGAIN ON MONDAY. LATER STATEMENTS WILL DETAIL ANY THREATS FROM STORMS ON MONDAY...BUT WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. RJD
In the hours before
Local storm report, Aug 3, 3:58 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0358 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM ALLEGAN MI 0.75 IN HAIL
08/03/03 ALLEGAN 36TH AND 106TH
MJKLocal storm report, Aug 3, 4:08 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0408 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0406 PM LAKEWOOD CLUB MI 0.75 IN HAIL
08/03/03 MUSKEGON
MJKLocal storm report, Aug 3, 4:10 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0410 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM MUSKEGON MI 1.75 IN HAIL
08/03/03 MUSKEGON MUSKEGON TWP
MJKLocal storm report, Aug 3, 4:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0421 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM NEWAYGO MI WIND DAMAGE
08/03/03 NEWAYGO 6 INCH TREE LIMBS DOWN AT
M82 AND EVERGREEN
MJKLocal storm report, Aug 3, 4:54 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0454 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MUSKEGON MI 0.75 IN HAIL
08/03/03 MUSKEGON
MJKLocal storm report, Aug 3, 5:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0528 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM GRAND JUNCTION MI 1.75 IN HAIL
08/03/03 VAN BUREN
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:19 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Aug 3, 1:23 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 52 min |
| Aug 3, 1:31 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 29 min |
| Aug 3, 2:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 62 min |
| Aug 3, 2:31 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 3, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Aug 3, 3:32 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| Aug 3, 3:39 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 51 min |
| Aug 3, 3:57 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| Aug 3, 3:59 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 61 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Aug 3, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
| Aug 3, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ionia | 67 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 56 min |
| Aug 3, 7:44 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.